Acta Dermatoven APA Vol 13, 2004, No 4 135
Photo-onycholysis: two cases induced by
T. Badri, N. Ben Tekaya, F. Cherif and A. Ben Osman Dhahri
Photo-onycholysis is a phototoxic reaction, which is usually drug-induced. It consists of the separation
of the nail from the nail bed due to ultraviolet radiation. We report two cases of female patients who
developed distal onycholysis while receiving doxycycline. Among the drugs that cause photo-ony-
cholysis, the most frequently cited are tetracyclines, psoralens and fluoroquinolones. Photo-onycholy-
sis is often distal, half-moon shaped and can be surrounded by pigmentation. Spontaneous recovery
follows within a few months of discontinuing the drug.
C a s e r e p o r tPhoto-onycholysis
W O R D S
S U M M A R Y
Photo-onycholysis is a phototoxic reaction, which is
usually drug-induced. It consists in the separation of the
nail from the nail bed due to ultraviolet radiation.
A 42-year-old female patient was examined in Sep-
tember. She had a one month history of painful lesions of
all fingernails. Clinical examination of all nails revealed a
distal half-moon shaped onycholysis surrounded by a
brownish zone. The patient revealed that she had been
treated with doxycycline for 20 days during the June and
August. Figure 1.
A 20-year-old female patient was being treated for
two months with doxycycline for acne vulgaris, and de-
veloped painless nail lesions that appeared immediately
on commencement of the treatment. Physical examina-
tion revealed a distal onycholysis of all the fingernails.
Follow-up revealed no chronic evolution after the dis-
continuation of treatment in both cases.
Photo-onycholysis is an uncommon phototoxic re-
action consisting of the separation of the nail from the
nail bed due to ultraviolet radiation.
Photo-onycholysis is often drug-induced but it may
occur in some disorders characterized by photosensiti-
zation, and one such typical condition is porphyria (1).
Some authors have also reported cases of spontaneous
photo-onycholysis (2). Among the drugs that cause
photo-onycholysis, the most frequently cited are tetra-
cyclines (3, 4, 5, 6), psoralens (4, 5, 7), and fluoro-
quinolones (4). Other drugs may also cause photo-ony-
Acta Dermatoven APA Vol 13, 2004, No 4
cholysis, such as chloramphenicol, oral contraceptives
and chlorpromazine (4). Photo-onycholysis may occur
immediately after the intake of the drug or may appear
several weeks after ceasing to take it. In the latter case,
it is probably due to the traces of the drug or certain
metabolites in the skin (7).
Clinically, three subtypes of the separation of the
nail from its bed may be observed (5):
Type I: a half-moon shaped distal separation sur-
rounded by a pigmented zone, as reported above in
our patients. This subtype is the most frequent.
Type II: a proximal circular notch.
Type III: lesions in the central part of the nail.
Photo-onycholysis may be associated with pain, but
not in all cases. In our patients, photo-onycholysis was
painful in one case only.
R E F E R E N C E S
1. Baran R, Juhlin L. Photoonycholysis. Photodermatol Photoimmunol Photomed 2002; 18: 202-7.
2. Logan RA, Hawk JL. Spontaneous photo-onycholysis.
Br J Dermatol 1985; 113: 605-10.
3. Jeanmougin M, Morel P, Civatte J. Photo-onycholysis induced by doxycycline. Ann Dermatol
Venereol 1982; 109: 165-6.
4. Torras H, Manuel Mascaro J Jr, Mascaro JM. Photo-onycholysis caused by clorazepate dipotassium.
J Am Acad Dermatol 1989; 21: 1304-5.
5. Baran R, Juhlin L. Drug-induced photo-onycholysis. Three subtypes identified in a study of 15
cases. J Am Acad Dermatol 1987; 17: 1012-6.
6. Carroll LA, Laumann AE. Doxycycline-induced photo-onycholysis. J Drugs Dermatol 2003; 2: 662-3.
7. Baran R, Barthelemy H. Photo-onycholysis caused by 5-MOP (Psoraderm) and the application of
the imputation method of drug effects. Ann Dermatol Venereol 1990; 117: 367-9.
Talel Badri MD, Department of Dermatology, Rabta Hospital, 1007 Tunis,
Tunisia, corresponding author, e-mail: firstname.lastname@example.org
Naoufel Ben Tekaya MD, same address
Faika Cherif MD, same address
Amel Ben Osman Dhahri MD, same address
Figure 2. Distal onycholysis after intake of
Photo-onycholysis C a s e r e p o r t
Figure 1. Distal onycholysis surrounded by
A U T H O R S '
A D D R E S S E S
Photo-onycholysis is a phototoxic reaction. Some
authors have reported that its action spectrum is in the
ultraviolet A domain (2), while others believe that it is
in the UV-B (3). Hitherto, it has not been possible to
reproduce photo-onycholysis simply by exposure to
UV light (1, 7).
The affliction of the nails without any involvement
of the skin may be explained by the nail structure which
acts as a convex lens, focusing ultraviolet radiation onto
the nail bed (3, 5). The lack of melanin as well as the
absence of stratum granulosum and sebaceous glands
in the nail bed limit the natural photoprotection (5).
The outcome is usually benign, and the onycholysis
resolves spontaneously within a few months of discon-
tinuing the drug. Our case studies support this outcome.